| Catalog Number |
75023711 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/05/2025
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that during a thr, the modular head for 21000662 32-36mm broke when impacting the femoral head onto the polar stem.The head was seated onto the stem so no additional equipment was needed.All pieces of the broken head impactor were collected to ensure nothing was left behind.The procedure was resumed, without any delay, using the same device.No further complications were reported.
Additional Manufacturer Narrative
H11: internal complaint reference: case (b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Additional Manufacturer Narrative
H3, h6: the complaint device was not returned for investigation.A visual evaluation was performed on images provided by the complainant, and it showed the polarstem modular head fractured through proximal notch.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and 13 additional similar complaints for the same product number over the past 12 months with similar a failure mode.Corrective actions has been previously initiated to reduce the occurrence of this issue.The reported batch was produced before the implementation of the corrective action.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.There is no indication that the reported devices failed to meet manufacturing specifications upon release for distribution.The root cause of the event can be attributed to a component failure.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from repeated resterilization, prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.Furthermore, the damage found in the visual inspection indicates that the device will not function as intended.Therefore, all reusable instruments must be routinely inspected for signs of wear and damage after reprocessing.Any instruments found to be damaged should be replaced as necessary to ensure their proper functioning and to maintain patient safety.This guidance is provided by smith & nephew orthopaedics ag (reference: lit.N°03389-en 1363 v3 11/19).The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.This complaint will be reopened should the device be received.